Alert archive / Kansas / Flash Flood Warnings in 2014
Flash Flood Warning 36, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 27, 2014, 7:48 PM CDT for Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2014, 7:48 PM CDT (00:48 UTC)
- Expired
- Aug 27, 2014, 10:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Thomas County, KS
The radar
The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1768 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
492
WGUS53 KGLD 280048
FFWGLD
KSC193-280345-
/O.NEW.KGLD.FF.W.0036.140828T0048Z-140828T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM CDT WED AUG 27 2014
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THOMAS COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 1045 PM CDT
* AT 747 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THOMAS COUNTY. DOPPLER RADAR INDICATES ONE TO
THREE INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COLBY...REXFORD...GEM...MENLO...MINGO AND HALFORD.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3914 10079 3913 10127 3956 10106 3957 10072
3933 10072
$$
DR1 follow-up statement
369
WGUS73 KGLD 280337
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1037 PM CDT WED AUG 27 2014
KSC193-280346-
/O.EXP.KGLD.FF.W.0036.000000T0000Z-140828T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THOMAS KS-
1037 PM CDT WED AUG 27 2014
...THE FLASH FLOOD WARNING FOR THOMAS COUNTY WILL EXPIRE AT 1045 PM
CDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. HOWEVER...ADDITIONAL HEAVY RAINFALL IS STILL POSSIBLE
THROUGH THE REST OF TONIGHT.
LAT...LON 3914 10079 3913 10127 3956 10106 3957 10072
3933 10072
$$
BULLERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:54 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 27, 6:54 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 554 PM MDT WED AUG 27 2014 .SHORT TERM...(THIS AFTERNOON THROUGH THURSDAY) ISSUED AT 1222 PM MDT WED AUG 27 2014 MESSY SITUATION WITH MOIST SOUTHEASTERLY LOW LEVEL FLOW BENEATH LARGE UPPER LOW OVER NW COLORADO WHICH WILL SEND A SERIES OF IMPULSES NORTHEAST OVER THE AREA. AS CLOUDS CONTINUE TO THIN OUT THIS AFTERNOON...SFC HEATING WILL GENERATE POCKETS OF MODERATE INSTABILITY WITH TSRA DEVELOPING BY EARLY AFTERNOON. WV SATELLITE SHOWS THE FIRST UPPER SHORT WAVE TROUGH LIFTING INTO EASTERN COLORADO AT THE MOMENT WHICH WILL ENHANCE PRECIP CHANCES THIS AFTERNOON AND EVENING OVER WESTERN KANSAS AND SOUTHWEST NEBRASKA. A FEW STORMS WILL BECOME SEVERE WITH MAINLY A LARGE HAIL THREAT. A SECOND SHORT WAVE TROUGH CLOSER TO THE UPPER LOW WILL MOVE ACROSS CENTRAL COLORADO THIS AFTERNOON WHICH WILL GENERATE A SECOND AREA OF TSRA WHICH WILL REACH EASTERN COLORADO AND WESTERN KANSAS THIS EVENING...CONTINUING TONIGHT. POTENTIAL FOR SEVERE AGAIN THIS EVENING IN WESTERN COUNTIES WITH THE SECOND ROUND OF STORMS WHICH WILL TRANSITION TO MORE OF A HEAVY RAIN THREAT OVERNIGHT. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 1256 PM MDT WED AUG 27 2014 UPPER TROUGH AXIS WILL MOVE ACROSS THE FORECAST AREA THURSDAY NIGHT WITH SCATTERED THUNDERSTORMS. BEST MOISTURE AND INSTABILITY WILL BE IN EASTERN AREAS...BUT DEEP LAYER SHEAR WILL BE FAIRLY LOW SO OVERALL SEVERE THREAT LOOKS LIMITED. STORMS WILL END WEST TO EAST AFTER MIDNIGHT. ISOLATED SHOWERS/THUNDERSTORMS MAY LINGER IN FAR EASTERN AREAS FRIDAY MORNING...OTHERWISE FRIDAY WILL BE DRY AS SHORTWAVE RIDGING DEVELOPS. THE RIDGE BREAKS DOWN RATHER QUICKLY AS NEXT TROUGH DIGS INTO THE NORTHERN ROCKIES ON SATURDAY. DISTURBANCES ROTATING AROUND THE BASE OF THE TROUGH OUT OF NORTHERN COLORADO WILL BRING SLIGHT THUNDERSTORM CHANCES SATURDAY NIGHT AND SLIGHTLY BETTER CHANCES SUNDAY AFTERNOON AND SUNDAY NIGHT. THAT SYSTEM WILL SLOWLY LIFT NORTHWARD EARLY NEXT WEEK...BUT WILL BE CLOSE ENOUGH ON MONDAY FOR CONTINUED LOW CHANCES OF SHOWERS/THUNDERSTORMS. PRECIPITATION CHANCES WILL BEGIN TO DECLINE TUESDAY AND WEDNESDAY WITH A RIDGE REBUILDING ACROSS THE SOUTHERN PLAINS. TEMPERATURES WILL BE NEAR NORMAL ON FRIDAY...ABOVE NORMAL OVER THE WEEKEND...SLIGHTLY BELOW NORMAL MONDAY AND TUESDAY AND THEN NEAR NORMAL ON WEDNESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 548 PM MDT WED AUG 27 2014 MODELS HAVING DIFFICULTY RIGHT NOW PUTTING THE CONVECTION IN THE RIGHT PLACE. THIS HAS TO DO MAINLY WITH MESOSCALE AFFECTS FROM ONGOING THUNDERSTORM ACTIVITY. ALSO MODELS WANT TO PUSH FRONT BACK TO THE WEST SOME AND THEY DIFFER ON WHERE THE PRECIPITATION IS TO OCCUR. AT THIS TIME...KMCK MAY HAVE WEAK THUNDERSTORMS AFFECT IT FOR THE FIRST FEW HOURS OF THE FORECAST. IF MESOSCALE INFLUENCES DO NOT BRING IN THUNDERSTORMS SOONER...THE MAIN LIFT AND AREA OF PRECIPITATION LOOKS TO MOVE ACROSS FROM AROUND 03Z TO NEAR 08Z. IF THE STRONGEST CELLS MOVE ACROSS CONDITIONS COULD GO TO MVFR. AFTER THE THUNDERSTORMS END WITH LIGHT AND VARIABLE TO LIGHT UPSLOPE WINDS AND MOIST LOW LEVELS...EXPECT FOG AND STRATUS TO DEVELOP AT BOTH SITES WITH MVFR TO OCCASIONAL IFR CONDITIONS OCCURRING. KGLD MAY CLEAR OUT BY EARLY AFTERNOON WITH KMCK STAY MVFR FOR THE REST OF THE PERIOD. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE IN THE PERIOD BUT TOO MUCH UNCERTAINTY THAT FAR OUT TO PUT IN ANYTHING WITH ANY KIND OF CONFIDENCE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DLF LONG TERM...024 AVIATION...BULLER
Hazardous weather outlook, Aug 27, 11:45 AM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED AUG 27 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT WED AUG 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT TWO ROUNDS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS THE TRI-STATE REGION. THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT ACROSS WESTERN KANSAS AND SOUTHWEST NEBRASKA. SOME OF THESE STORMS WILL BECOME SEVERE WITH HAIL TO THE SIZE OF WALNUTS BEING THE MAIN THREAT AS THEY MOVE NORTHEAST AROUND 25 MPH. FURTHER WEST OVER COLORADO...STRONG TO SEVERE STORMS WILL DEVELOP THIS AFTERNOON OVER THE FRONT RANGE WHICH WILL MOVE INTO EASTERN COLORADO THIS EVENING AND INTO AND WESTERN KANSAS AND SOUTHWEST NEBRASKA LATER THIS EVENING AND OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS EARLY ON...WITH THE SEVERE WEATHER THREAT DIMINISHING DURING THE EVENING AS STORMS TRANSITION TO MORE OF A HEAVY RAIN THREAT OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE STORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND EVENING EAST OF HIGHWAY 27. LARGE HAIL UP TO HALF DOLLAR SIZE WILL BE POSSIBLE WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SEVERE WEATHER REPORTS THROUGH SOCIAL MEDIA AND BY PHONE ARE APPRECIATED. DLF
In the hours before
Local storm report, Aug 27, 6:10 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 4 E MONUMENT 39.11N 100.93W
08/27/2014 E0.75 INCH LOGAN KS CO-OP OBSERVER
&&
JJMLocal storm report, Aug 27, 6:30 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HEAVY RAIN 4 E MONUMENT 39.11N 100.93W
08/27/2014 M1.80 INCH LOGAN KS CO-OP OBSERVER
FELL IN 15 MINUTES.
&&
JJMSpecial weather statement, Aug 27, 6:37 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM CDT WED AUG 27 2014
KSZ003-004-014>016-280015-
DECATUR KS-NORTON KS-THOMAS KS-GRAHAM KS-SHERIDAN KS-
637 PM CDT WED AUG 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM...THOMAS...SOUTHEASTERN
RAWLINS...SHERIDAN...SOUTHERN DECATUR AND SOUTHERN NORTON COUNTIES
UNTIL 715 PM CDT...
AT 635 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MORLAND TO 8 MILES
NORTHWEST OF MONUMENT...AND MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 50 AND 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3914 10120 3956 10108 3957 10075 3963 10074
3986 9963 3914 9961
TIME...MOT...LOC 2335Z 187DEG 19KT 3932 10007 3916 10114
DRLocal storm report, Aug 27, 7:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLASH FLOOD 4 WNW STUDLEY 39.37N 100.23W
08/27/2014 SHERIDAN KS 911 CALL CENTER
WATER OVER COUNTY ROADS NEAR SHERIDAN LAKE.
&&
JJMSpecial weather statement, Aug 27, 7:24 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 724 PM CDT WED AUG 27 2014 KSZ002>004-014>016-280100- DECATUR KS-NORTON KS-THOMAS KS-GRAHAM KS-RAWLINS KS-SHERIDAN KS- 724 PM CDT WED AUG 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM...THOMAS...SOUTHEASTERN RAWLINS...SHERIDAN...DECATUR AND NORTON COUNTIES UNTIL 800 PM CDT... AT 722 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS MOVING NORTH AT 20 MPH ACROSS THE AREA. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. TORRENTIAL RAIN WITH THESE STORMS WILL ALSO LEAD TO VISIBILITIES NEAR ZERO...AND MAY LEAD TO LOCALIZED FLASH FLOODING. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 41 AND 73. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3915 10136 3986 10118 3999 9962 3914 9961 TIME...MOT...LOC 0022Z 191DEG 18KT 3924 9969 3925 10111 DR
Local storm report, Aug 27, 7:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM MDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM FLASH FLOOD MORLAND 39.35N 100.07W
08/27/2014 GRAHAM KS LAW ENFORCEMENT
WATER 3-6 INCHES DEEP ON ROADS IN MORLAND. APPROXIMATELY
3 FEET OF WATER COVERING ROAD BETWEEN MORLAND AND HIGHWAY
24.
&&
JJMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:24 PM CDT | Special Weather Statement | GLD | Decatur, Graham, Norton, Rawlins, Sheridan, Thomas | 36 min |
| Aug 27, 8:20 PM CDT | Special Weather Statement | GLD | Graham, Norton | 55 min |
| Aug 27, 9:18 PM CDT | Special Weather Statement | GLD | Graham | 12 min |
| Aug 27, 9:35 PM CDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Logan, Norton and 5 more | 9 hr |
| Aug 27, 11:36 PM CDT | Areal Flood Warning | GLD | Graham, Norton | 6 hr |
| Aug 28, 5:11 PM CDT | Special Weather Statement | GLD | Cheyenne | 64 min |
| Aug 28, 5:57 PM CDT | Special Weather Statement | GLD | Cheyenne | 48 min |
| Aug 28, 6:20 PM CDT | Special Weather Statement | GLD | Cheyenne, Rawlins | 55 min |
Nearby
Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.